Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Pittsburgh, PA

March 13, 2006Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 13, 2006, 3:06 PM EST for Lawrence County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2006, 3:06 PM EST (20:06 UTC)
Expired
Mar 13, 2006, 3:30 PM EST
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 11:22 AM ESTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 11:34 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 13, 11:34 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EST MON MAR 13 2006

.SHORT TERM (REST OF TODAY)...
UPDATED ZONES FOR SVR TSTM WATCH 88 ALONG OUR WRN BORDER TIL 9PM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 325 AM EST MON MAR 13 2006)

SHORT TERM (TODAY THROUGH TUESDAY)...
CLOSED UPPER LOW WILL MOVE ACROSS THE GREAT LAKES TONIGHT WITH
ASSOCIATED STRONG COLD FRONT SWINGING THROUGH REGION EARLY TONIGHT.
IMPRESSIVE WIND FIELD WITH SYSTEM AND SPC HAS PLACED MUCH OF
FORECAST AREA IN MODERATE RISK TODAY INTO TONIGHT. WILL PLAY UP
MENTION OF DAMAGING WINDS AND HAIL WITH THUNDERSTORMS ESPECIALLY FOR
LATE AFTERNOON AND EARLY TONIGHT WITH POSSIBLE SQUALL LINE AHEAD OF
FRONT AND JUST AHEAD OF FRONT ITSELF.

TUESDAY WILL BE WINDY AND MUCH COOLER WITH SCATTERED RAIN AND SNOW
SHOWERS.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NEXT SURFACE LOW WILL MOVE FROM THE MID MS VALLEY WEDNESDAY NIGHT
EASTWARD TO VA BY FRIDAY MORNING. THIS SYSTEM WILL BRING A CHANCE OF
RAIN/SNOW SHOWERS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SURFACE
HIGH EXPECTED TO BUILD IN BEHIND THE SYSTEM AND SHOULD KEEP WEATHER
DRY FOR WEEKEND.

AVIATION...
WIDESPREAD LOW LEVEL MOISTURE THIS AM FROM YESTERDAYS HEAVY RAINFALL
IS PRODUCING SOME SPOTTY IFR/MVFR CIGS AND VSBY WITH PATCHY FOG. MOST
LOCATIONS REMAIN WITH VFR CEILINGS AND OCCASIONAL MVFR VSBY WITH FOG.
STRONG 850 MB WIND THIS AM WILL BRING SOME LOW LEVEL WIND SHEAR
BEFORE DAYBYREAK. A STRONG COLD FRONT WILL PASS ACROSS THIS DISTRICT
MONDAY EVENING BRINGING THE THREAT OF SEVERE THUNDERSTORMS WITH
STRONG GUSTY WINDS AND LARGE HAIL POSSIBLE. SOME BROKEN CU IS LIKELY
THROUGH THE DAY AHEAD OF THE FRONT WITH VFR CONDITIONS THROUGH THE
DAY UNTIL THE SQUALL LINE ARRIVES. THE MOST LIKELY TIME FRAME FOR
THE THUNDERSTORMS WILL BE FROM 21Z-02Z WITH BRIEF IFR CONDITIONS
POSSIBLE WITH THE STORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH FOR OHZ039-048-057-058-068-069 UNTIL 7 PM
     MONDAY.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Mar 13, 5:32 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 AM EST MON MAR 13 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-141045-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
532 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS MUCH OF THE UPPER OHIO VALLEY. THE MAIN THREAT
WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION EARLY TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THIS COLD
FRONT LATER TODAY. MANY OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE.

AFTER THE COLD FRONT MOVES THROUGH...STRONG WEST WINDS WITH GUSTS
UP TO 40 MPH ARE EXPECTED TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR
PARTS OF EAST CENTRAL OHIO. THE SOIL IS ALREADY SATURATED ACROSS
MUCH OF EAST CENTRAL OHIO. ADDITIONAL RAIN MAY CAUSE FLOODING OF
LOW LYING AREAS...STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:53 AM ESTSevere Thunderstorm WarningPBZMercer30 min
Mar 13, 2:50 PM ESTSevere Thunderstorm WarningPBZBeaver55 min
Mar 13, 3:07 PM ESTSevere Thunderstorm WarningPBZButler23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.